Alert archive / West Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

February 17, 2018Cabell County, West Virginia

NWS Charleston, WV issued this special weather statement at Feb 17, 2018, 5:21 PM EST for Cabell County, West Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2018, 5:21 PM EST (22:21 UTC)
Expired
Feb 17, 2018, 10:00 PM EST
In force
5 hr
Issued by
NWS Charleston, WV

County Cabell County, WV

The radar

The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS81 KRLX 172221
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
521 PM EST SAT FEB 17 2018

WVZ006-180300-
Cabell-
521 PM EST SAT FEB 17 2018

...HIGH WATER AT THE CONFLUENCE OF THE MUD AND THE GUYANDOTTE 
   RIVERS...

The Mud  and the Guyandotte Rivers are running very high from 
current and previous rains.  The Ohio River is also running high. 
Therefore, the Guyandotte will continue to back up, and this in turn 
will cause the Mud River to continue to back up.

High water and flooding of low areas at and near the confluence of 
the Guyandotte and Mud Rivers near Barboursville is possible.  Other 
low lying and poor drainage areas along the Mud and the Guyandotte 
rivers may be subject to high water.

There is also a river flood warning for the Ohio River in effect.

Persons along these rivers should use caution.

Turn around and don't drown.



LAT...LON 3843 8241 3844 8233 3846 8232 3848 8224
      3846 8213 3842 8206 3835 8211 3833 8217
      3834 8218 3833 8218 3831 8226 3837 8240
TIME...MOT...LOC 2155Z 232DEG 48KT 3846 8219 
$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 17, 3:55 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 17, 3:55 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
355 PM EST Sat Feb 17 2018

.SYNOPSIS...
Low pressure system exits tonight. High pressure Sunday. Warm
front Monday, and then a cold front midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 355 PM Saturday...

Adjusted surface temperatures per current trends via the Hires
arw and nmm, and NAMnest. Now have snow totals of 2 to 4 inches
in the middle Ohio Valley, northern WV and higher elevations of
the central mountains, and 4 to 6 and locally higher in the
northern mountains. Used 12:1 snow ratios from WPC given reports
of large flakes suggestive of good dendritic growth. WSW for
snow expanded eastward and southward.

As of 320 PM Saturday...

A developing sfc low pressure system will cross the area from
southwest to northeast through this evening. This system will
bring short periods of heavy snow across southeast OH, and northern
WV through this evening. There is a Winter Weather advisory for
these areas through 2 AM.

South to southwest flow is causing a warm wedge west of the
mountains where most pcpn is falling as liquid. Colder
temperatures across southeast OH and the higher elevations of WV
will see a mix bag of pcpn or all snow.  A period of FZRA will
be possible along the eastern slopes of WV due to cold air
damming east of the mountains. Therefore, another Winter
Weather advisory is in effect for FZRA and mix pcpn through 4
AM. A flood watch continues in effect for the southern coal
fields, including Putnam and Kanawha counties of WV and extreme
southwest VA through 4 AM Sunday.

Used consensus of models with some weight of the HRRR model for
temperatures through the period.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 250 PM Saturday...

The warm front will push north across the area on Monday. Any
precip amounts will be fairly light, so not expecting more
issues with flooding from this wave. We will be well within the
warm sector on Tuesday and temps will be climbing into the
80s...yes the 80s. Forecast temps are in the record high range
for climate sites -- and could be flirting with record highs for
the month of February as a whole.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 255 PM Saturday...

By mid week we will have a cold front pushing into the Ohio
Valley from the west. Timing differences continue between the
model guidance, but starting to look more like a late Wednesday
afternoon or night passage. Have introduced thunderstorm
possibility as well for this period as forecast soundings are
indicating marginal instability.

The front gets hung up and stalls and this could make for the
possibility for more heavy rainfall through the end of the
week. Still too early to tell at this time, but based on current
antecedent conditions, flooding is looking like it may be a
problem again.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 540 AM Saturday...

A southern stream system will bring numerous showers across the
area through tonight. Bufkit soundings suggest that there could
be a mix bag of pcpn across the central and northern mountains
with some FZRA mainly across the eastern slopes.

Conditions VFR conditions will quickly deteriorate to IFR along
these showers. Areas that receive snow will have lower
visibilities.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Onset and deteriorating conditions in
wintry precipitation may vary tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EST 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  M    M    M    M    H    M    M    M    M    H    H    M
HTS CONSISTENCY  H    L    M    M    M    M    M    L    L    H    H    M
BKW CONSISTENCY  M    L    M    L    M    M    M    H    H    M    M    L
EKN CONSISTENCY  M    L    L    L    L    L    M    M    L    L    H    M
PKB CONSISTENCY  L    L    M    M    M    M    L    H    H    H    H    M
CKB CONSISTENCY  M    L    M    L    L    M    H    M    H    L    L    M

AFTER 18Z SUNDAY...
IFR possible in showers late Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 4 AM EST Sunday for WVZ516-518-
     520-522>524-526.
     Winter Weather Advisory until 10 PM EST this evening for
     WVZ007>011-017-019-020-031-032.
     Flood Watch until 10 PM EST this evening for WVZ013>015-
     024>026-033-034-515-516.
OH...Winter Weather Advisory until 10 PM EST this evening for
     OHZ066-067-075-076-083>087.
KY...Winter Weather Advisory until 7 PM EST this evening for KYZ101.
VA...Flood Watch until 10 PM EST this evening for VAZ003-004.

&&

SYNOPSIS...KMC/MZ
NEAR TERM...KMC/ARJ/TRM
SHORT TERM...MPK/AB
LONG TERM...MPK/AB
AVIATION...ARJ
Hazardous weather outlook, Feb 17, 3:46 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
346 PM EST Sat Feb 17 2018

VAZ003-004-WVZ013>015-024>026-033-034-515-182100-
Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-
Wyoming-Northwest Raleigh-
346 PM EST Sat Feb 17 2018

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-182100-
Southeast Raleigh-
346 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ518-520-522>524-526-182100-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
346 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ102-103-105-WVZ005-006-016-018-027>030-039-040-517-519-521-525-
182100-
Carter-Boyd-Lawrence KY-Wayne-Cabell-Roane-Calhoun-Clay-Braxton-
Gilmer-Lewis-Upshur-Barbour-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Northwest Randolph-
346 PM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southeast West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-182100-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Doddridge-Harrison-Taylor-
346 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101-182100-
Greenup-
346 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 17, 4:14 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     SNOW             BECKLEY                 37.79N  81.19W
02/17/2018  E1.0 INCH        RALEIGH            WV   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800883

RPY
Local storm report, Feb 17, 4:18 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     SNOW             ATHENS                  39.32N  82.10W
02/17/2018  E2.0 INCH        ATHENS             OH   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800884

RPY
Local storm report, Feb 17, 4:24 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            2 SE CRUM               37.89N  82.43W
02/17/2018                   WAYNE              WV   DEPT OF HIGHWAYS

            WESTBOUND US-52 WASHED OUT AT JENNIES CREEK. VIA WVDOT.

&&

EVENT NUMBER RLX1800885

MEC
Local storm report, Feb 17, 4:29 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             13 NE MARLINTON         38.35N  79.92W
02/17/2018  M2.0 INCH        POCAHONTAS         WV   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800886

RPY
Local storm report, Feb 17, 4:36 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     SNOW             MIDDLEBOURNE            39.49N  80.91W
02/17/2018  E3.0 INCH        TYLER              WV   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800887

RPY
Special weather statement, Feb 17, 5:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
521 PM EST SAT FEB 17 2018

WVZ006-180300-
Cabell-
521 PM EST SAT FEB 17 2018

...HIGH WATER AT THE CONFLUENCE OF THE MUD AND THE GUYANDOTTE
   RIVERS...

The Mud  and the Guyandotte Rivers are running very high from
current and previous rains.  The Ohio River is also running high.
Therefore, the Guyandotte will continue to back up, and this in turn
will cause the Mud River to continue to back up.

High water and flooding of low areas at and near the confluence of
the Guyandotte and Mud Rivers near Barboursville is possible.  Other
low lying and poor drainage areas along the Mud and the Guyandotte
rivers may be subject to high water.

There is also a river flood warning for the Ohio River in effect.

Persons along these rivers should use caution.

Turn around and don't drown.

LAT...LON 3843 8241 3844 8233 3846 8232 3848 8224
      3846 8213 3842 8206 3835 8211 3833 8217
      3834 8218 3833 8218 3831 8226 3837 8240
TIME...MOT...LOC 2155Z 232DEG 48KT 3846 8219

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:27 PM ESTAreal Flood WarningRLXJackson21 hr
Feb 16, 8:31 PM ESTRiver Flood WarningRLXBarbour20 hr
Feb 16, 9:07 PM ESTRiver Flood WarningRLXCalhoun, Wirt20 hr
Feb 16, 9:17 PM ESTWinter Weather AdvisoryRLXDoddridge, Fayette, Harrison, Jackson, Mason, Nicholas and 10 more31 hr
Feb 16, 9:24 PM ESTFlood WatchRLXBoone, Kanawha, Lincoln, Logan, McDowell, Mingo and 3 more22 hr
Feb 17, 12:27 AM ESTRiver Flood WarningRLXUpshur11 hr
Feb 17, 3:16 AM ESTRiver Flood WarningRLXBarbour13 hr
Feb 17, 3:24 PM ESTSpecial Weather StatementRLXLogan, McDowell, Mingo, Wyoming3 hr
Feb 17, 4:09 PM ESTAreal Flood WarningRLXLogan, McDowell, Mingo, Wyoming6 hr

Nearby

Special Weather Statements in West Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.